(800) 973-1540

Memory-loss cause #3: Medications

8 Causes of Memory Loss That AREN'T Alzheimer's: Page 3

By , Caring.com contributing editor
94% helpful
Close-up of RX  prescription and stethoscope

Why it happens: Drugs affect the entire system, and some interfere with the ability of brain cells to communicate. Sometimes this effect is produced by dangerous interactions between two different drugs -- a common problem for older adults, who often have multiple prescriptions. The average number of prescriptions filled per person of all ages, per year in the U.S. is 12.6 (refills and new), according to a recent Kaiser Family Foundation study.

What else to look for:

  • Have you started a new prescription recently? Be sure all your doctors know about all your medications. Don't be shy about reporting worrisome symptoms back to the prescribing physician.

  • Has there been a change in dosage? What seems like a small adjustment can have big effects.

  • Are you taking one of the drugs that cause memory loss? These include statins for high cholesterol, sedatives, antianxiety drugs, and medications for incontinence.